Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 6, 2018, 7:31 PM EDT for Wood County, West Virginia. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 7:31 PM EDT (23:31 UTC)
- Expired
- Sep 6, 2018, 8:57 PM EDT
- In force
- 86 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Wood County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted.
277
WGUS51 KRLX 062331
FFWRLX
WVC107-070230-
/O.NEW.KRLX.FF.W.0072.180906T2331Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
731 PM EDT THU SEP 6 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northeastern Wood County in northwestern West Virginia...
* Until 1030 PM EDT.
* At 729 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
fallen, with heavy rain still in the area. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Vienna, North Hills, Walker and Waverly.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3935 8139 3934 8137 3932 8136 3933 8135
3932 8134 3932 8133 3922 8129 3920 8130
3919 8130 3914 8140 3913 8144 3933 8153
3937 8140
$$
MZ1 follow-up statement
009
WGUS71 KRLX 070057
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
857 PM EDT THU SEP 6 2018
WVC107-070105-
/O.CAN.KRLX.FF.W.0072.000000T0000Z-180907T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wood WV-
857 PM EDT THU SEP 6 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WOOD COUNTY IS
CANCELLED...
The heavy rain has ended. Additionally, Wood County 911 has not
received any calls about high water in the warned area. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3935 8139 3934 8137 3932 8136 3933 8135
3932 8134 3932 8133 3922 8129 3920 8130
3919 8130 3914 8140 3913 8144 3933 8153
3937 8140
$$
MZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 7:00 PM EDT, 31 minutes earlier.
Area forecast discussion, Sep 6, 7:00 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 700 PM EDT Thu Sep 6 2018 .SYNOPSIS... An approaching cold front could stall over the area tonight. This brings unsettled weather, which lasts into next week, as the front slows, and moisture from Gordon gets absorbed into it. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM Thursday... WPC has a cold front analyzed just north of our CWA by 18Z, and is expected to drop just south of the area by 00Z this evening. However, the NAM/GFS models are slower with the progression of this front, keeping it nearly stalled bisecting our CWA through Friday morning. Meanwhile, satellite imagery indicates plenty of sunshine across the area ahead of the front. With diurnal heating and abundant low level moisture, as seen on dewpoints in the lower 70s, expect an increase of showers and thunderstorms this afternoon and evening. Elevated heat source and orographic lift will aid in the development of thunderstorms across the highest peaks of the northeast WV mountains. The environment is lacking of deep layered shear. Strong bouyancy and differential heating boundaries will promote thunderstorm development through this evening. Pcpn activity should diminish or dissipate after sunset. However, with the frontal boundary nearby, will keep a slight chance for showers or storms through 12Z Friday. Areas that receive rainfall would be prone to dense fog development overnight. However, extensive cloudiness could prevent fog formation from happening, and perhaps a low level deck could develop instead. Used the NBM guidance for temperatures through the period. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 408 PM Thursday... Upper level ridge gets squashed to the south as a shortwave trough over the Plains merges with what is left of the remnants of Gordon near Chicago over the weekend. This establishes moist southwest flow aloft over a stalled frontal boundary at the surface. Scattered to numerous showers and thunderstorms will be the result. While any thunderstorm will have the potential to produce locally heavy rainfall and isolated flooding on Saturday, the heavy rainfall threat really ramps up by Sunday into Sunday night, especially over southeast Ohio and northern West Virginia. This occurs as a surface low starts moving up the Ohio River while high pressure builds into New England. The resulting tightening of the pressure gradient sharpens up the front. Models also indicate strong convergence at 850 mb developing over southeast Ohio and northern West Virginia on Sunday while PWATS climb toward 2 inches. There is still some uncertainty in the modeling on where the axis of heaviest QPF will set up, but several inches are possible and will continue to highlight this threat in the HWO and social media posts given the time frame. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 408 PM Thursday... The upper level low and surface low lift quickly northeast away from the area by Monday and heights actually rise some through the middle of next week as the ridge over the western Atlantic shifts westward. This leaves the residual surface boundary in place to wash out over our region with a fairly consistent threat for showers and storms around each day Monday through Thursday. PWATs will remain elevated and storm motions will be slow so will continue to have a risk for excessive rainfall. However, that risk should be less widespread than during the weekend. Temps will warm back into the muggy 80s over the lowlands next week and stayed close to the NBM for temps. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 655 PM Thursday... Afternoon convection diminishing this evening, but thunder still possible near PKB and EKN through 03Z. Overnight, MVFR/IFR conditions expected over areas that received rainfall. However, abundant cloudiness could limit fog development. Expect IFR conditions at EKN overnight into the predawn hours. Light winds, mainly northerly, will become calm overnight. Any fog will dissipate by 13Z Friday. Expect afternoon convection to fire up Friday, due to the proximity of a near stationary frontal boundary, diurnal heating, and orographic effect. Brief periods of IFR conditions can be expected along the heavier rainfall. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... ALTERNATE SCENARIOS: Fog formation tonight may vary. FORECAST CONFIDENCE: Medium. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. AFTER 00Z SATURDAY... IFR possible in showers and storms into the weekend. Early morning fog also possible where it rains during the late evening or overnight. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...ARJ SHORT TERM...ABE LONG TERM...ABE AVIATION...ARJ
Hazardous weather outlook, Sep 6, 5:18 AM EDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 518 AM EDT Thu Sep 6 2018 OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-070930- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor- 518 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for much of the middle Ohio Valley. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated flash flooding from slow moving showers and thunderstorms is possible Friday and Saturday, mainly during the afternoons and evenings. However, there is a slight risk for excessive rainfall Saturday night, as the remnants of once tropical storm Gordon, and a front, combine to bring potentially more widespread heavy rainfall. The heavy rainfall could last through Sunday, and even into Monday, as the system only slowly pushes through. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040- 515>526-070930- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay- Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 518 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for northeast Kentucky, extreme southeast Ohio, and much of West Virginia. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding, mainly for the lowlands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding Friday through the weekend, and even Monday. There is a marginal risk for flash flooding over the weekend, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-070930- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 518 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding this weekend. There is a marginal risk for flash flooding, overnight Saturday night, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. MZ / TRM
In the hours before
Special weather statement, Sep 6, 3:45 PM EDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Charleston WV 345 PM EDT THU SEP 6 2018 WVZ020-029>031-062045- Doddridge-Harrison-Lewis-Gilmer- 345 PM EDT THU SEP 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DODDRIDGE... NORTHWESTERN LEWIS AND SOUTHWESTERN HARRISON COUNTIES... At 344 PM EDT, a strong thunderstorm was located near Jackson Mill, or near Weston, moving northeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Weston, Jackson Mill, West Milford, Jane Lew, New Milton, Camden, Avon, Grove, Leopold and Blandville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3902 8048 3909 8081 3926 8080 3924 8032 TIME...MOT...LOC 1944Z 235DEG 19KT 3911 8055 ROCHE
Special weather statement, Sep 6, 4:28 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
428 PM EDT THU SEP 6 2018
OHZ083-062115-
Jackson-
428 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON COUNTY...
At 428 PM EDT, a strong thunderstorm was located 7 miles northeast of
Waverly, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jackson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3903 8280 3917 8279 3917 8277 3921 8276
3921 8274 3908 8263 3901 8279 3902 8280
TIME...MOT...LOC 2028Z 311DEG 6KT 3917 8286
ABESpecial weather statement, Sep 6, 4:40 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
440 PM EDT THU SEP 6 2018
OHZ083-062130-
Jackson-
440 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...
At 440 PM EDT, a strong thunderstorm was located 10 miles southeast
of Piketon, or 10 miles west of Jackson, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jackson, Mabee and Petersburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3904 8280 3911 8262 3897 8251 3885 8265
3886 8276 3888 8276 3894 8275 3895 8281
TIME...MOT...LOC 2040Z 311DEG 6KT 3901 8282
ABESpecial weather statement, Sep 6, 5:27 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
527 PM EDT THU SEP 6 2018
OHZ083-084-086-062215-
Jackson-Gallia-Vinton-
527 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON AND
SOUTHEASTERN VINTON COUNTIES...
At 527 PM EDT, a strong thunderstorm was located near Wellston,
moving east at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Jackson, Wellston, Hamden, Coalton, Vinton, Wilkesville and
Radcliffe.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3924 8233 3906 8232 3901 8233 3901 8231
3896 8231 3895 8264 3912 8267
TIME...MOT...LOC 2127Z 251DEG 8KT 3906 8254
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:45 PM EDT | Special Weather Statement | RLX | Lewis | 60 min |
| Sep 6, 4:02 PM EDT | Flash Flood Warning | RLX | Doddridge, Lewis | 99 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.